Mental confusion side effect from Steroids

Posted by abbeyc @abbeyc, Feb 23, 2022

hi. I started 20mg Prednisone/Methylpredisolone one month ago. I am noticing that my brain doesn’t function like it used to. very forgetful and the strangest decision making mishaps – I often do or say the exact opposite of what I intend to do. For instance I will grab the wrong thing like the pepper instead of salt (just a simple example). Or I will type the opposite word. I will switch words. Switch letters in words. Lots of typos. Sometimes I even see words on paper that are not there. The doing opposite thing is the most annoying.
Anyone else going through this? Will it get better once I taper or stop steroids all together. ?

Interested in more discussions like this? Go to the Polymyalgia Rheumatica (PMR) Support Group.

@abbeyc, I never experienced the brain fog or mental confusion type symptoms when I was on prednisone but I was aware of the possibilities. This articles has some suggestions that you might find helpful.

You Can Ease Inflammatory Arthritis Brain Fog with These 12 Tips for a Sharper Mind: https://creakyjoints.org/living-with-arthritis/arthritis-brain-fog/

Have you discussed the symptoms with your doctor or rheumatologist and asked if there might be an alternative medication?

REPLY

I definitely use prednisone as my excuse for the symptoms you describe! On high doses, I said dog for cat, right for left, and felt like I was having an “ out of body” experience shortly after taking my meds in the morning. Improved some during the day and I learned to think twice about things. I am 67 years old so difficult to discern between “aging” and medication. I definitely feel “sharper” on 5 mg prednisone compared to 50mg! Good luck!

REPLY

Yes, I just finished a course of prednisone and I'm glad it's over. Prednisone interferes with sleep and when you don't sleep, cognitive issues can be a problem. As @rkndvm so aptly said I prefer to use it as an excuse rather than the "aging" thing!!

REPLY

Okay very interesting that others are experiencing the similar ‘opposite’ cognitive side effect. Makes me feel better knowing it will get better once reducing the meds.

REPLY
@abbeyc

Okay very interesting that others are experiencing the similar ‘opposite’ cognitive side effect. Makes me feel better knowing it will get better once reducing the meds.

Jump to this post

I’m 78 and I think I’m going to get a button that says “I’m not going do lally, I’m just on steroids”. 🤪

REPLY
Please sign in or register to post a reply.